Side effects and benefits of Gabapentin

Posted by spondi65 @spondi64, Jan 6, 2020

My Dr prescribed Gabapentin 300mg caps last Friday. I took one at bedtime & woke up at 3:30a.m. in horrible pain. Has anyone else experenced anything like this?

@watercolor8

My neurologist has me on 30mg of ambien (10mg 3xday) with propranolol for Dystonia and akathisia. and added remeron increase (mirtazapine) to start ambien taper. Remeron can cause increase in movement disorders. Help. I’m trapped.

Jump to this post

@watercolor8 Welcome to Mayo Clinic Connect. Mayo Clinic Connect is a place to give and receive support.

You feel trapped regarding your medications. You mentioned that you have been diagnosed with dystonia and akathisia. As you know dystonia and akathisia are movement disorders that may be associated with the use of antipsychotic medications.

You may find the depression and anxiety and mental health group helpful. I have linked those groups below.

– Depression & Anxiety https://connect.mayoclinic.org/group/depression-anxiety/

– Mental Health https://connect.mayoclinic.org/group/mental-health/

I'm wondering if you would tell me a bit more about your situation and background so that I can try and connect you with members that may have experience with what you are going through?

REPLY

Yes, everyone is different. I couldn't live without gabapentin. It scares me to see it so publicly maligned. Politicians love to have a new bandwagon to jump onto so they can tell voters "look at me, I'm saving your child's life from this terrible drug, vote for me". If they restrict gabapentin any more than they already have, it will be even harder for real patients like me and millions of others to get it. Please be careful when you create a topic – try to make it helpful, not a witch-burning/venting drama. I appreciate all the people here who have given me information about their condition and rounded out my knowledge of what I have. People who rant aren't helping. Thank you. Peggy

REPLY

Thank you for your opinion. This is the first time I've felt strongly enough to reply. Gabapentin is for if you have a neurological problem. Yes initially it makes you dizzy and makes you zone out. That's why your doctor should slowly increase the dosage. I am on 3600 mg a day for a firefighting injury. I don't know what I'd do without it. Again, if there is something wrong with your nerves, the dizziness wears off. If you aren't giving it a chance, you could be missing what will help you.

REPLY

It has never made me dizzy. I started with the smallest dose once a day, the pain of neuropathy was alleviated. As the neuropathy progressed and became more painful and broke through, the gaba was increased and I got relief again. Now I'm at 1200 mgs twice a day – still no dizzyness. I understand that it doesn't work so well for some people but please don't say that 'no one should take it' or 'we all have these side affects'. We can all try the least invasive medicines first, yoga, cold packs, tylenol, then ramp up and try others as needed. My doctor and I tried some things that didn't work, so we just went on to the next option. Peggy

REPLY

It works well for my nerve pain without any side effects whatever.

REPLY

I take Gabepentin 300MG with 2 at night for NERVE DAMAGE. These are capsules made by on manufacture. Anotherf griup makes pills. At 3600MG, this would be getting into Restless Leg syndrone. The capsule are also for seizures. So I am confused as may well be the doctor. Another group makes this produce for shingles. Many Docs do not know the difference. Did you take capsules or pills. 3600mg a day is really colossal??????

REPLY
@meme2eight

I take 600mgs of Gabapentin daily and have never had that happen…however, I do have times where I feel as though my body is going into some kinda of jerking movement after I take it and relax at night.

Jump to this post

perhaps you have Restless Leg Syndrome? Gabapentin is supposed to help that… ?

REPLY
@pfbacon

Yes, everyone is different. I couldn't live without gabapentin. It scares me to see it so publicly maligned. Politicians love to have a new bandwagon to jump onto so they can tell voters "look at me, I'm saving your child's life from this terrible drug, vote for me". If they restrict gabapentin any more than they already have, it will be even harder for real patients like me and millions of others to get it. Please be careful when you create a topic – try to make it helpful, not a witch-burning/venting drama. I appreciate all the people here who have given me information about their condition and rounded out my knowledge of what I have. People who rant aren't helping. Thank you. Peggy

Jump to this post

Everyone is different in med reactions. I tried it years back for jaw nerve pain and couldn’t tolerate the side effects; couldn’t take it and function as an RN. It didn’t help me either. I ended up having my jaw joints replaced, had severe arthritis and degenerative disease.

REPLY
@sprinrosa64

I know everyone is different but for me a was on gabapentine 1600 mg daily not sure if it was doing anything so after 1 1/2 yrs I weened off it, went back on after 1 1/2 months and tried it for another 3 months. FOR ME I FOUND NO DIFFERENCE, I am done with it, if it was not working why be on it. The search continues. Just remember everyone is different

Jump to this post

If a drug does not help and makes no difference, then agree – no point in taking it!

REPLY
@pfbacon

It has never made me dizzy. I started with the smallest dose once a day, the pain of neuropathy was alleviated. As the neuropathy progressed and became more painful and broke through, the gaba was increased and I got relief again. Now I'm at 1200 mgs twice a day – still no dizzyness. I understand that it doesn't work so well for some people but please don't say that 'no one should take it' or 'we all have these side affects'. We can all try the least invasive medicines first, yoga, cold packs, tylenol, then ramp up and try others as needed. My doctor and I tried some things that didn't work, so we just went on to the next option. Peggy

Jump to this post

@pfbacon
Peggy, your plea is a just one. Everyone reacts differently to each drug. Unless someone experiences a side effect that has changed their life in a drastically worse way, they should simply stop taking it and move on. No need to start some crusade to remove it from the grasp of all those who do get benefit from it. Drugs that do permanent damage to some should clearly be removed from the open market. Those that cause unpleasant side effects that subside after stopping use should be eliminated for that particular person, but not for everybody else necessarily. Hank

REPLY
@jesfactsmon

@pfbacon
Peggy, your plea is a just one. Everyone reacts differently to each drug. Unless someone experiences a side effect that has changed their life in a drastically worse way, they should simply stop taking it and move on. No need to start some crusade to remove it from the grasp of all those who do get benefit from it. Drugs that do permanent damage to some should clearly be removed from the open market. Those that cause unpleasant side effects that subside after stopping use should be eliminated for that particular person, but not for everybody else necessarily. Hank

Jump to this post

I had very good results with gabapentin, for several years. I never took such high dosages, but did increase the dosage gradually as I needed additional relief, an additional capsule or higher dose gradually. It is a great drug for those who need it and can benefit. It helped me with neuropathy, restless leg syndrome, firbomyalgia pain, leg cramping, other nerve pain, but I began to need to adjust my medications for various side effects. I tapered off, gradually, under doctor's oversight, and now don't use gabapentin any more. It's not what I need to use at this time, maybe my age or whatever. But, my doctor has helped me find the best for me now.It's so important to discuss openly all our concerns and questions with our doctors. I've learned to be open and honest with all my docs. Otherwise, they don't know what's happening, side effects or good effects or fears…..Bless you in your journey

REPLY

Another thing my doctor said a person needed to have it in their blood stream all the time. I've got 9 ruptured/herniated discs from getting hit by a tree fighting fires 23 years ago. Oh what I would give for pain relief. I had laser surgery on the four worst, but it didn't help. I've tried numerous things, and I'm having to deal with the harassment by Federal Workers Compensation. I've had a couple suggest being put into a ketamine coma, and hopefully the pain signals in my brain would reset. Has anyónehax this done.

REPLY
Please sign in or register to post a reply.